When many people think of hearing loss, they dismiss it as something that affects the elderly and those who have subjected themselves to loud noises. While it's true that your hearing can fade as you age and may suffer as a result of chronic exposure to high decibels, there are other reasons that hearing loss can occur. If you find yourself occasionally struggling to hear, don't ignore the issue simply because you're neither elderly nor have been exposed to loud noises. Instead, schedule a test at your local hearing center as soon as possible. Here are some other potential causes of hearing loss.
If you suffered frequent ear infections as a child or this issue continues to affect you as an adult, you may be able to clear up the infection with a visit to your doctor and prescription for antibiotics. However, what you might not know is that ear infections can cause damage to your ears that may increase your risk of hearing loss. The concern for ear infection-related hearing loss is greatest if you've had an ear infection that wasn't treated in a timely manner. While this risk may be low, given that most people have their ear infections treated quickly, this is nonetheless a potential cause of hearing loss.
Your genetics may also increase your risk of developing hearing loss. Like other health issues related to genes, if one or both of your parents has struggled with hearing-related challenges, you may be at a higher risk of experiencing a similar issue. It's a good idea to talk to your parents about their hearing. If they wear hearing aids, you'll have a clear idea that they've had challenges. However, they may not wear hearing aids but could struggle to hear.
Reactions to Medication
Unfortunately, hearing loss can also occur because you've taken a form of medication that doesn't agree with you. Many people experience a wide range of side effects related to their medication use. A long list of medications may potentially lead to side effects that include hearing loss. This list includes everything from drugs that you may commonly take, such as aspirin, to those that are more specialized, including drugs that treat cancer, high blood pressure, and other issues. Adverse reactions to some antibiotics may also result in hearing loss.
When you visit a local physician's office like Waters ENT Sinus & Allergy, keep these potential causes in mind and share them with your hearing specialist if you believe they apply to you.